Tapering prednisone dose using the "slow and slower method"

I am tapering my pred dose following PMRPros plan, Slow and slower! So far, I've passed the half way mark between 7 and 6.5 mg. , and doing fine. The most bothersome issue is lack of energy and no motivation. I trust this will level out at some point? I am sleeping better and not having as many daily complaints of transitory discomfort. Eg. Sore knuckles, lower back stiffness, blah blah ... Does anyone have ideas about when my energy and enthusiasm may return?

13 Replies

oldestnewest
  • I think that it's around 5mg that your own adrenal glands should start to wake up. As for speed, I'm afraid it's the usual answer : "everyone is different"!

    I'm on a tapering regime for the second time. I get terrible steroid mood swings, but I am finding it a lot easier this time as I am able to convince myself that it's the drug and that this will pass.

  • Thanks Jora. I appreciate the encouragement and words of wisdom. Jerri

  • As Jora says, this is the sort of stage where the body is needing to start to produce its own cortisol, the natural corticosteroid. It isn't just the adrenal glands that need to wake up and work again but also the whole hormone feedback system driven by part of the brain, the pituitary. It takes time so be patient and even with this tiny step of reduction don't try to overdo it. Small it may be - but the body still notices, just we hope it notices less so we don't hurt as much!

    I'm down to 4mg, have been for a couple of months now. I'm conscious of a lack of enthusiasm at times - we have had a rubbish summer where I live and I do feel better on the odd good days we've had. If you're in the UK maybe this change to more unsettled weather is having an effect?

  • I too am now trying to go slowly to 4 mg. The weather has suddenly changed just as I started this - cooler and less humidity. This should be a good thing - but my shoulder and upper arm muscle pain has come back with a vengeance along with fatigue. I seem to really react to weather with this disease - I was interested to see the above reference to weather causing issues. Now I know that I am not crazy!!!

  • Yes - it has driven me up the wall at times! The Germans have known that weather is very significant in many illnesses for a long time. One channel on TV at least provides a "bio weather" forecast - and it can be different between the morning and afternoon. Our grandparents weren't kidding when they complained about the weather and their rheumaticks! I have felt great during the warm dry weather I had in the UK - this cool wet stuff is making my biceps give me gyp!

  • I live in Nova Scotia, Canada and I imagine the climate is similar to the UK. I am following the slow reduction from this site and I am only into the second week of a taper and was going to stay at 5 this morning rather than doing 4. However, I decided to give it a bit longer go and see if it is more of a weather thing with the aches. All discomfort mostly clears up by afternoon but is back in the AM and is bearable but it makes me a bit grumpy and impatient. We must soldier on though....

  • I don't live in the UK either - in Italy, in the northern mountains. And it is WET! Never got above 15C today :-( It's a holiday this weekend - and the forecast is not good...

  • Hope all goes well. Enjoyed chatting with you.

  • PMRPro, thanks for the reply. I am skipping right along with your taper schedule, and happy to say I'm beginning to clear the fog and lethargy. It's amazing to feel good again.

    Thanks again, Jerri

  • Isn't it a nice feeling? Just keep the skipping down though ;-) you might fall over!

    I'm off to Venice for the weekend - hope the weather is kind. It is already warmer than at home now we are south of the mountains :-)

  • Enjoy warmer weather and your holiday! Thank you. J

  • Is there a half mg tablet or do you have to cut them in half? I'm struggling to get any lower than 5mg pred without pain in shoulders and fatigue so perhaps dropping a whole mg is too much, but never been given anything by GP other than 5mg and 1 mg tablets.

  • I bought a pill splitter at the drug store. It has a tiny razor blade and splits tablets cleanly. Easy.

You may also like...